You can hear the phlegm as he breathes from across the room.
The chemotherapy has wreaked havoc on his skin.
A fever comes and goes like the tide, making him hot at times and clammy at others.
He no longer eats actual meals, all his nutrition pumped in through a tube.
And yet, he'll still sit there in his crib with a cup of cut-up cheezies and slowly munch away, the sores in his mouth and digestive tract be damned. He still blows kisses to the nurses who come to give him the drugs and take his blood for testing. Still plays with toys, though with far less energy than before his bone marrow transplant of a week ago.
It's Day 8, and the worst of it is building like a crescendo.
All we can do is click a little button that gives him extra hits of morphine and trust that this is exactly what we were told would happen; that it will all fade away in the weeks ahead.
This week feels a bit like the first one in hospital did nearly five months ago. It's tiring. It's a brand new set of routines and drugs. It's scary.
It started off well enough. For the first few days Dominic barely exhibited any of the signs of someone who's undergone full body radiation, chemotherapy which would kill him without an incoming bone marrow transplant and the transplant itself.
His blood type, previously A, will change because his donor was type O. He needed two types of transfusions in the past 24 hours, and the red blood that came was type O. Of all the things they need to match up for a donor and transplant patient, the actual type isn't one of them.
One of the chemotherapy drugs started to darken his skin in patches. Some on his head, huge rashes on his chest. Some of his skin pulled right off when a dressing change was done for his broviac line, and now it won't heal until his blood counts start to rise again.
That also means no more baths for the foreseeable future. Instead he gets wiped down with a damp cloth.
The pain is the worst to deal with. He got put on a constant morphine drip a few days ago to deal with the sores (known as mucositis) building up everywhere from his intestines to his mouth. He resists swallowing so now he drools all day long, and vomits mucous when he wakes up in the morning.
There's also a cable with a button attached to the morphine, as though it were a game show and you have to buzz in whenever it hurts too much. We have to hit it for him because he's too young to understand and would inevitably treat it like a toy. To be fair, even if he did there's a built-in mechanism that prevents overdosing.
Our boy has gone into a shell for now. One day at a time, we'll polish the shell and hope spring is in the air.